Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 33, NWS San Angelo, TX

June 8, 1997Brown County, Callahan County, Coleman County, Texas

NWS San Angelo, TX issued this flash flood warning at Jun 8, 1997, 12:42 PM CDT for Brown County, Callahan County, Coleman County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 8, 1997, 12:42 PM CDT (17:42 UTC)
Expired
Jun 8, 1997, 4:45 PM CDT
In force
4 hr
Issued by
NWS San Angelo, TX
Area
Whole counties

Counties Brown County, TX, Callahan County, TX, Coleman County, TX

The radar

The Dyess AFB radar (KDYX), 66 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 5.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 1997-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 1997-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 081742
FFWSJT
TXC049-059-083-082145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
1242 PM CDT SUN JUN 8 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 445 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...

IN NORTHWESTERN TEXAS

   ...BROWN COUNTY
   ...SOUTHERN CALLAHAN COUNTY
   ...COLEMAN COUNTY
 
AT 1235 PM CDT... A LINE OF INTENSE THUNDERSTORMS PRODUCING VERY
HEAVY RAINFALL EXTENDED FROM CLYDE THROUGH GOULDBUSK. THESE
THUNDERSTORMS WILL MOVE THROUGH MUCH OF CALLAHAN... COLEMAN... AND
BROWN COUNTIES THIS AFTERNOON PRODUCING 1 TO 2 INCHES OF RAINFALL IN
LESS THAN AN HOUR FROM SOUTHERN CALLAHAN COUNTY AND MOST OF COLEMAN
AND BROWN COUNTIES.

WITH THE RECENT HEAVY RAINS... THE SOIL IS SATURATED AND ANY
RAINFALL THAT OCCURS IS LIKELY TO RUNOFF. FLASH FLOODING MAY THUS
OCCUR QUICKLY. PEOPLE IN SOUTHERN CALLAHAN COUNTY AND ALL OF
COLEMAN AND BROWN COUNTIES SHOULD MOVE TO HIGHER GROUND AND BE
ALERT TO FLASH FLOODING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTzS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
12

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 10:30 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 8, 10:30 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1029 AM CDT SUN JUN 8 1997

BOW ECHO STORMS WILL WARRANT MENTION OF SEVERE IN BOTH LOCALS. WITH
LOW FFG VALUES FROM PREVIOUS RAINS...WILL REQUEST FFA FOR FTW ZONES.
WILL UP POPS TO LIKELY. WITH SATELLITE IMAGERY INDICATING CLEARING
SKIES BEHIND DEVELOPING MCS OVER THE AREA...WILL LOWER HIGHS ONLY
SLIGHTLY AT SJT AND A COUPLE CATEGORIES AT ABI. WILL MAKE SLIGHT
MODIFICATIONS TO WINZD DIRECTION. WILL UPDATE THUNDERSTORM OUTLOOK
SHORTLY TO ACCOMODATE LATEST SWODY1 UPDATE.

MO

In the hours before

Special weather statement, Jun 8, 10:57 AM CDT, 1 hour 45 minutes before
TXZ049-053-054-064>066-071>073-076>078-113-114-127-128-139-140-
154-155-168>170-090955-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
1057 AM CDT SUN JUN 8 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A
COLORADO CITY TO SAN ANGELO TO SONORA LINE...

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF WEST CENTRAL TEXAS...

A LINE OF STRONG TO SEVERE THUNDERSTORMS WILL AFFECT MUCH OF WEST
CENTRAL TEXAS TODAY...CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND POSSIBLY TORNADOES. IN ADDITION...HEAVY RAINFALL RATES
IN EXCESS OF 2 INCHES PER HOUR WILL LIKELY CAUSE LOCALLIZED FLOODING.
THE THREAT OF FLOODING WILL BE GREATEST EAST OF A STAMFORD TO
SWEETWATER TO BALLINGER TO BRADY LINE WHERE PREVIOUS RAINS HAVE LEFT
THE GROUND NEARLY SATURATED.

ANOTHER ROUND OF THUNDERSTORMS CAN BE EXPECTED TO DEVELOP OVER THE
WESTERN HALF OF WEST CENTRAL TEXAS LATE THIS AFTERNOON AND THIS
EVENING AS SUNSHINE IS EXPECTED TO RETURN OVER THIS AREA DURING THE
AFTERNOON.

SPOTTER ACTIVATION WILL LIKELY BE NEEDED. FOR THE SOUTHWEST TEXAS
AND NEW MEXICO OUTLOOK SEE PRODUCT LBBSPSMAF. FOR THE SOUTH
PLAINS... THE WESTERN PARTS OF NORTH TEXAS... NORTH CENTRAL TEXAS...
AND SOUTH CENTRAL TEXAS OUTLOOKS SEE PRODUCTS LBBSPSLBB...
OKCSPSOKC... FTWSPSFTW... AND SATSPSSAT.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 10:01 AM CDTSevere Thunderstorm WarningSJTTom Green49 min
Jun 8, 10:14 AM CDTSevere Thunderstorm WarningSJTIrion, Tom Green61 min
Jun 8, 10:29 AM CDTTornado WarningSJTTom Green66 min
Jun 8, 10:43 AM CDTSevere Thunderstorm WarningSJTCoke62 min
Jun 8, 11:01 AM CDTFlash Flood WarningSJTTom Green94 min
Jun 8, 11:09 AM CDTFlash Flood WarningSJTNolan, Taylor4 hr
Jun 8, 2:12 PM CDTFlash Flood WarningSJTTaylor6 hr
Jun 8, 3:23 PM CDTFlash Flood WarningSJTNolan4 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTFisher, Mitchell3 hr
Jun 8, 4:04 PM CDTFlash Flood WarningSJTSterling3 hr
Jun 8, 5:24 PM CDTSevere Thunderstorm WarningSJTIrion76 min
Jun 8, 6:20 PM CDTFlash Flood WarningSJTIrion, Tom Green3 hr
Jun 8, 6:39 PM CDTTornado WarningSJTSchleicher66 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.